Hail, Suwannee
- When
- March 23, 11:50 AM EST
- Where
- Suwannee County, Wellborn
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.230, -82.820
Golf ball size hail was reported in Wellborn.
A surface low was lifting over north central Florida. Strong upper level winds created enhanced divergence over the area and combined with large lift in the hail growth zone, early morning supercells produced large hail over SE Ga.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A surface low was lifting over north central Florida. Strong upper level winds created enhanced divergence over the area and combined with large lift in the hail growth zone, early morning supercells produced large hail over SE Ga. As the day progressed, upper level forcing converged with the warm front over NE FL to produce a long-lived supercell storm that track along and just south of the Interstate 10 corridor from late morning through the mid afternoon hours. This cell produced widespread wind damage and large hail throughout its track.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 23, 10:28 AM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1128 AM EDT SAT MAR 23 2013 ...SEVERE THUNDERSTORM WATCH THROUGH 5 PM EDT FOR ALL OF SOUTHEAST GEORGIA AND NORTHERN PORTIONS OF NORTHEAST FLORIDA... ...HEAVY RAINFALL AND STRONG TO ISOLATED SEVERE THUNDERSTORMS INCREASES IN COVERAGE THIS AFTERNOON AND EVENING... .UPDATE... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH THROUGH 5 PM EDT FOR ALL OF SOUTHEAST GEORGIA AND COUNTIES ALONG THE INTERSTATE 10 CORRIDOR IN NORTHEAST FLORIDA. LARGE HAIL AND LOCALIZED DAMAGING WIND GUSTS ARE EXPECTED WITHIN ISOLATED SEVERE THUNDERSTORMS THAT WILL MOVE EASTWARD THROUGH OUR REGION THIS AFTERNOON. WE ARE CURRENTLY MONITORING A SUPERCELL THUNDERSTORM MOVING INTO ATKINSON...COFFEE...AND NORTHERN CLINCH COUNTIES IN INTERIOR SOUTHEAST GEORGIA THAT HAS A HISTORY OF PRODUCING GOLF BALL SIZED HAIL. .PREVIOUS DISCUSSION... MORNING SURFACE ANALYSIS DEPICTS A DEVELOPING WARM FRONT OVER NORTH CENTRAL FLORIDA...LIFTING SLOWLY NORTHWARD. A SURFACE LOW PRESSURE CENTER (1006 MILLIBARS) IS DEEPENING OVER EASTERN TEXAS. ALOFT...SOUTHWEST TO WEST WINDS ARE RAPIDLY INCREASING ABOVE 850 MILLIBARS (5000 FT) THROUGHOUT OUR REGION. THE MORNING SOUNDINGS AT JACKSONVILLE AND TALLAHASSEE DEPICTED 60 TO 75 KNOT WESTERLY WINDS IN THE HAIL GROWTH ZONE (MINUS 10 DEGREES CELSIUS TO MINUS 20 DEGREES CELSIUS)...WHERE THE BULK OF THE INSTABILITY CURRENTLY RESIDES ABOVE AN ELEVATED INVERSION BASED AROUND 700 MILLIBARS (10000 FT). SCATTERED HEAVY SHOWERS AND EMBEDDED STRONG THUNDERSTORMS ARE MOVING INTO COASTAL LOCATIONS...WITH NUMEROUS SHOWERS AND EMBEDDED SEVERE THUNDERSTORMS OVER THE FLORIDA BIG BEND AND SOUTHWEST GEORGIA. EXPECT BREAKS IN THE CLOUD COVER TO DEVELOP OVER NORTHEAST FL THIS AFTERNOON...WHICH WILL ACT TO INCREASE SURFACE BASED INSTABILITY AND POTENTIALLY DEVELOP ACTIVITY ALONG SEA BREEZES. NORTH OF THE WARM FRONT...EXPECT MODERATE TO HEAVY SHOWERS TO INCREASE IN COVERAGE THIS AFTERNOON ALONG AND NORTH OF INTERSTATE 10...WITH HEAVY RAINS COVERING A MAJORITY OF SOUTHEAST GA TOWARDS MID AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED A MAJORITY OF OUR REGION WITHIN A SLIGHT RISK FOR SEVERE WEATHER THROUGH TOMORROW. THE PRIMARY HAZARDS WITH ISOLATED SEVERE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE HAIL AND EXCESSIVE LIGHTNING STRIKES. AS LOW LEVEL WINDS INCREASE THIS EVENING...THE POTENTIAL FOR DAMAGING WIND GUSTS AND ISOLATED TORNADOES WILL BEGIN TO INCREASE. CLOUDS AND RAINFALL WILL KEEP HIGHS NEAR 70 THIS AFTERNOON OVER INTERIOR SOUTHEAST GA. BREAKS IN THE CLOUD COVER SOUTH OF THE WARM FRONT WILL ALLOW HIGHS TO CLIMB TO NEAR 80 FOR NORTH CENTRAL FL. && .AVIATION... PERIODS OF IFR CONDITIONS ARE EXPECTED THROUGH 16Z AT GNV DUE TO SHOWERS AND EMBEDDED THUNDERSTORMS MOVING OVER THE TERMINAL. MVFR CIGS ARE EXPECTED AFTER 16Z AT THE REGIONAL TERMINALS AS SHOWERS AND THUNDERSTORMS INCREASE IN COVERAGE...AND RAIN IS EXPECTED AT ALL TERMINALS...WITH RAIN HEAVY AT TIMES LATE THIS AFTERNOON AND EVENING. IFR CONDITIONS AND GUSTY WINDS CAN BE EXPECTED IN THE HEAVIER ACTIVITY. RAIN CHANCES WILL LOWER AT GNV THIS EVENING...BUT RAIN CHANCES WILL REMAIN HIGH FOR THE REMAINING TERMINALS. SHOWERS AND THUNDERSTORMS ALONG A STALLED FRONTAL BOUNDARY ARE EXPECTED TO CONTINUE THROUGH THE EVENING HOURS AT THE DUVAL COUNTY TERMINALS AND THROUGH MUCH OF THE NIGHT AT SSI. && .MARINE... WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE FORECAST THIS AFTERNOON THROUGH SUNDAY AFTERNOON. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THE SOUTHEAST GEORGIA COASTAL WATERS CAN EXPECT MOSTLY EASTERLY WINDS THIS AFTERNOON AS THE WARM FRONT REMAINS SOUTH OF THIS REGION. EXPECT EAST TO SOUTHEAST WINDS THIS AFTERNOON OVER THE NORTHEAST FL COASTAL WATERS. WINDS WILL CONTINUE TO VEER TO THE SOUTH LATER TONIGHT AS A WARM FRONT LIFTS NORTHWARD. SOUTH TO SOUTHWEST WINDS WILL RAPIDLY INCREASE AFTER SUNRISE ON SUNDAY...AND SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP AND PERSIST THROUGH ALMOST MIDWEEK FOLLOWING THE PASSAGE OF A STRONG COLD FRONT. WINDS AND SEAS WILL SUBSIDE BY LATE WEDNESDAY AS HIGH PRESSURE BUILDS INTO OUR REGION. RIP CURRENTS: LOW RISK THROUGH THE WEEKEND. .PRELIMINARY POINT TEMPS/POPS... AMG 71 61 81 47 / 90 90 80 20 SSI 70 62 76 49 / 90 90 70 20 JAX 74 64 81 50 / 80 80 70 20 SGJ 74 66 80 53 / 80 70 70 20 GNV 76 66 83 51 / 90 60 80 30 OCF 79 66 82 53 / 80 50 70 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && NELSON/ENYEDI/CHASE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1118 AM EDT SAT MAR 23 2013 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-241530- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 1118 AM EDT SAT MAR 23 2013 ...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 5 PM FOR ALL OF SOUTHEAST GEORGIA AND NORTHERN PORTIONS OF NORTHEAST FLORIDA... ...HEAVY RAINFALL AND STRONG TO ISOLATED SEVERE THUNDERSTORMS INCREASES IN COVERAGE THIS AFTERNOON... ...STRONG TO ISOLATED SEVERE THUNDERSTORMS EXPECTED ON SUNDAY AHEAD OF A STRONG COLD FRONT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON AND EVENING AS A WARM FRONT LIFTS NORTHWARD INTO NORTHEAST FLORIDA. HEAVY SHOWERS WILL INCREASE ALONG AND NORTH OF THE INTERSTATE 10 CORRIDOR THIS AFTERNOON AND EVENING. STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 5 PM THIS AFTERNOON FOR ALL OF SOUTHEAST GEORGIA AND FOR COUNTIES ALONG AND NORTH OF THE INTERSTATE 10 CORRIDOR IN NORTHEAST FLORIDA. THE PRIMARY HAZARDS WITHIN STRONGER THUNDERSTORMS THIS AFTERNOON WILL BE LARGE HAIL...LOCALIZED DAMAGING WIND GUSTS AND EXCESSIVE LIGHTNING STRIKES. THE WARM FRONT WILL THEN SLOWLY MOVE INTO SOUTHEAST GEORGIA OVERNIGHT...AND WIDESPREAD HEAVY RAINS WILL MIGRATE NORTHWARD. ISOLATED SEVERE THUNDERSTORMS OVERNIGHT WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...HAIL...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A SQUALL LINE WILL MOVE THROUGH OUR REGION ON SUNDAY IN ADVANCE OF A COLD FRONTAL PASSAGE SUNDAY NIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITHIN THE SQUALL LINE THROUGH THE MID AFTERNOON HOURS ON SUNDAY. THE MAIN THREAT WILL BE LOCALLY STRONG AND DAMAGING WINDS. THE THREAT OF SEVERE WEATHER WILL DIMINISH BY LATE SUNDAY AFTERNOON AS THE SHOWERS AND STORMS MOVE OFF THE COAST. OVER THE COASTAL WATERS...SMALL CRAFT ADVISORIES WILL BE REQUIRED FOR THE NEARSHORE AND OFFSHORE WATERS FROM SUNDAY THROUGH TUESDAY. WIND GUSTS OF 30 TO 35 MPH ARE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED THIS AFTERNOON THROUGH SUNDAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. NELSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1206 PM EDT SAT MAR 23 2013
FLZ020>022-231645-
COLUMBIA-HAMILTON-SUWANNEE-
1206 PM EDT SAT MAR 23 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
COLUMBIA...SOUTHERN HAMILTON AND NORTHERN SUWANNEE COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 1245 PM EDT...
AT 1206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED OVER DOWLING PARK...MOVING EAST AT 30
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOWLING
PARK...SUWANNEE RIVER STATE PARK...NEWBURN...LIVE OAK...SUWANNEE
SPRINGS...HOUSTON...WHITE SPRINGS AND WELLBORN THROUGH 1245 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
SATURDAY AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3027 8324 3030 8324 3031 8322 3035 8322
3039 8318 3041 8318 3042 8322 3056 8273
3016 8273 3016 8324 3018 8325 3026 8326
TIME...MOT...LOC 1606Z 264DEG 27KT 3027 8321
ENYEDIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1208 PM EDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL 4 WNW PEARSON 31.31N 82.92W
03/23/2013 E0.50 INCH ATKINSON GA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED QUARTER-INCH TO HALF-INCH HAIL
BETWEEN WILLACOOCHEE AND PEARSON.
1145 AM HAIL 7 S DOUGLAS 31.40N 82.83W
03/23/2013 E1.75 INCH COFFEE GA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED GOLF BALL SIZED HAIL
SOUTH-SOUTHEAST OF DOUGLAS.
&&
SCHASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL WNW WILLACOOCHEE 31.34N 83.05W
03/23/2013 M1.75 INCH ATKINSON GA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED GOLF BALL SIZED HAIL IN
WILLACOOCHEE.
&&
SCHASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1217 PM EDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HAIL 3 E LAKE GENEVA 29.77N 81.96W
03/23/2013 E0.25 INCH CLAY FL PUBLIC
PUBLIC REPORTED PEA SIZED HAIL IN KEYSTONE HEIGHTS.
&&
SCHASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1233 PM EDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL ALMA 31.54N 82.48W
03/23/2013 E1.75 INCH BACON GA PUBLIC
WALB-TV RELAYED A PUBLIC REPORT VIA FACEBOOK OF GOLFBALL
SIZED HAIL IN ALMA.
&&
NELSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1244 PM EDT SAT MAR 23 2013
GAZ135-136-231715-
APPLING-WAYNE-
1244 PM EDT SAT MAR 23 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WAYNE
AND EXTREME EASTERN APPLING COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 115 PM EDT...
AT 1244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 13 MILES
NORTHWEST OF JESUP TO 3 MILES SOUTH OF JESUP...MOVING EAST AT 65 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND JESUP...
GARDI AND DOCTORTOWN THROUGH 115 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
SATURDAY AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3182 8201 3179 8199 3180 8196 3177 8195
3176 8191 3173 8190 3168 8185 3166 8181
3159 8171 3156 8169 3154 8167 3151 8189
3179 8213 3183 8205
TIME...MOT...LOC 1644Z 256DEG 56KT 3176 8195 3157 8179
ENYEDIThe national radar mosaic for the moment the first event began.
7 hail, 7 heavy rain, 6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Golf ball size hail was reported in Wellborn.
Trees were blown down throughout Lake City, especially southeast of town where the media reported trees down along Margaret Drive. The time of damage was based on radar.
Golf ball size was reported in Lake City by WRUFTV.
An observer in Lake City reported 2 inches of rain fell in 30 minutes.
Trees were blown down which blocked the roads near State Road 121 West and State Road 16. The time of damage was based on radar.
Baseball size hail was reported 3 miles west of Lawtey near State Road 225. The time of the report was based on radar.
Trees and power lines were blown down and blocking the road on County Road 125 at Northwest 63 Avenue. The time of damage was based on radar.
A barn was damaged and partially collapsed by severe thunderstorm winds. Vehicles were also damaged due to debris. The time of damage was based on radar.
A funnel cloud was observed near Lawtey.
Quarter size hail was reported near Camp Blanding.
Quarter size hail was reported at 241 Churchill Drive.
Half dollar size hail was reported.
The public measured 1.49 inches of rainfall in 15 minutes.
Quarter size hail was reported off of exit 318 heading towards the beach.
Thunderstorm winds severely damaged 8 homes near the West River Road and Mink Road intersection. Homes had roof damage...numerous trees down...and out buildings were damaged. The cost of damage was unknown.
Severe strength winds produced damaged along Federal Point. Two homes had minor structural damage and numerous trees blown down. Out buildings were damaged and power lines were blown down.
A spotter measured 4.52 inches of rainfall for the day.
A spotter measured 3.24 inches of rainfall in 40 minutes. Water flooded his front yard.
A spotter measured 3.84 inches in 6 hours.
A spotter measured 2.75 inches of rainfall in 6 hours in Orange Park.
A spotter measured 4.32 inches in 14 hrs near Lakeside.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438869, 438886, 438870, 438876, 438887, 438871, 438888, 438889, 439121, 438872, 438873, 438874, 438877, 438875, 438957, 438964, 438878, 438879, 438880, 438881, 438884.